New Mexico, 2015

Flash Flood and Damaging Winds in New Mexico, August 26, 2015

August 26, 2015 · NWS ABQ · 3 events in 1 county or zone

An upper level wave crossed over the Four Corners region and focused isolated severe thunderstorms over San Juan County during the evening of the 26th. A rapidly developing thunderstorm around Farmington moved quickly northeast and pounded the area from Flora Vista to Aztec shortly after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level wave crossed over the Four Corners region and focused isolated severe thunderstorms over San Juan County during the evening of the 26th. A rapidly developing thunderstorm around Farmington moved quickly northeast and pounded the area from Flora Vista to Aztec shortly after sunset. These storms produced damage to trees and power lines, as well as flash flooding that damaged roads and businesses in the Aztec and Flora Vista areas. The flood waters pushed several homes off their foundations and swept away one propane gas tank. Several schools were impacted by flooding. Police and fire departments responded to 59 fire calls and 51 law enforcement calls about flooding, trapped individuals, power pole fires, and downed trees. Shelters were set up in the area for those impacted by flood waters, though no one had used the facilities. Sandbags were utilized to divert flood waters away from the nearby convention center. The flooding caused all schools to close in Aztec on the 27th and just the Lydia Rippey Elementary school on the 28th. Major damages were also seen at the Aztec Municipal Golf Course at Hidden Valley, which closed until further notice for necessary repairs. Total estimated damages from this isolated severe thunderstorm were in excess of $1 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 26, 4:55 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 26, 4:55 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT WED AUG 26 2015

.AVIATION...
00Z TAF CYCLE
AN UPPER LEVEL WAVE PASSING N OF NM WILL CONTINUE TO TRIGGER SCT
TS/SHRA ACROSS MUCH OF THE FORECAST AREA THROUGH THE EVENING.
MESOSCALE MODELS SUGGEST ANY ACTIVITY THAT CONTINUES PAST MIDNIGHT
SHOULD BE SPOTTIER. DRIER AIR WILL FILTER IN FROM THE W AND NW ON
THURSDAY...WHEN MODELS FAVOR LOCATIONS ALONG AND E OF THE CONTDVD
FOR ANOTHER ROUND OF MAINLY SCT CONVECTION.

44

&&

.PREV DISCUSSION...354 PM MDT WED AUG 26 2015...
.SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM FROM SOUTHWEST TO
NORTHEAST ACROSS THE NORTHERN TWO THIRDS OF NEW MEXICO TONIGHT
AND THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS EVENING AND RETURN ONCE AGAIN THURSDAY AFTERNOON. SOMEWHAT OF
A DOWN DAY IS EXPECTED OVER WESTERN NEW MEXICO FRIDAY BUT A
BACKDOOR FRONT WILL KEEP THINGS ACTIVE FROM THE CENTRAL MOUNTAIN
CHAIN EASTWARD. SHOWERS AND STORMS WILL RETURN TO WESTERN AREAS
SATURDAY. AN UPTICK IN MID LEVEL MOISTURE WILL RESULT IN A MORE
ACTIVE DAY AREAWIDE SUNDAY...CONTINUING THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
FOUR CORNERS HIGH WAS FORCED EWD BY A POTENT SHORT-WAVE
TROUGH/ELY WAVE OVER NRN AZ/SRN UT LAST NIGHT AND EARLY THIS
MORNING. THE SOUTHWEST FLOW ALOFT BETWEEN THE UPPER HIGH AND THIS
FEATURE IS ALLOWING MID LEVEL SUBTROPICAL MOISTURE TO STREAM NEWD
ACROSS NM. MODELS CONTINUE WITH IDEA A SWATH OF MAINLY THUNDERSTORMS
FROM THE SOUTHWEST MOUNTAINS NEWD TO THE NE PLAINS THIS
EVENING...WITH ISOLD ACTIVITY CONTINUING AFTER MIDNIGHT. LATEST
NAM12 MODEL RUN BRINGS IN MORE DRY AIR TO THE NW QUARTER OF THE
STATE THURSDAY...LIMITING PRECIP CHANCES FOR THE SAN JUAN BASIN
AND NW PLATEAU. ELSEWHERE...MODERATE ATMOSPHERIC STRETCHING/DEFORMATION
COMBINE WITH A SURFACE FRONT/BOUNDARY TO GET SHOWERS AND STORMS
GOING IN A SWATH FROM HE SOUTHWEST MOUNTAINS NE AND E TO THE
PLAINS.

NAM AND GFS TRENDING SOMEWHAT FASTER WITH BACKDOOR FRONT PROGGED
TO MOVE INTO NE NM EARLY FRIDAY MORNING. NAM12 BRINGS THE FRONT
WEST OF THE CENTRAL MOUNTAIN CHAIN BY NOON FRIDAY. FAVORED AREAS
FOR CONVECTION WILL BE THE CENTRAL MOUNTAIN CHAIN EAST AS WELL AS
THE SOUTHWEST MOUNTAINS. ADDITIONALLY...GFS HAS QUITE A BIT OF
CONVECTION FIRING ALONG THE FRONT AS IT MOVES INTO THE SE PLAINS
FRIDAY MORNING. FAVORED AREAS FOR SHOWERS AND STORMS SHIFT W AND
NWWD SATURDAY WITH THE ERN PLAINS REMAINING TOO CAPPED/STABLE FOR
MUCH MORE THAN SCATTERED FAIR WEATHER CUMULUS CLOUDS.

DESPITE THE UPPER LEVEL (500MB) FOUR CORNERS HIGH BUILDING
OVERHEAD SUNDAY...BOTH GFS AND ECMWF MOVE THE 700MB HIGH CENTER
OVER SE NM/W TX SUNDAY. THIS PLACEMENT ALLOWS MID LEVEL MOISTURE
TO STREAM UP FROM SE ARIZONA AND INTO WRN AND NRN NM. MODELS
CONTINUE WITH IDEA OF SLIGHTLY ABOVE AVERAGE AFTERNOON AND
EVENING CROPS OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH AT LEAST
WEDNESDAY...ESPECIALLY FROM THE CENTRAL MOUNTAIN CHAIN WWD.

33

&&

.FIRE WEATHER...
GOOD AMT OF MOISTURE LINGERS ACROSS THE FCST AREA AND WITH HIGH
PRESSURE ALOFT HAVING BEEN SHOVED TO NEAR THE NM TX STATE LINE AND A
MID TO UPPER LVL DISTURBANCE SKIRTING W CENTRAL AND NW NM A PRETTY
GOOD CROP OF SHOWERS AND STORMS HAVE DEVELOPED...DESPITE HEATING
HAVING BEEN MUTED BY A GOOD AMT OF CLOUD COVER ACROSS THE AREA.
MAJORITY OF THIS ACTIVITY LIKELY PRODUCING WETTING RAINFALL. THIS
WILL CONTINUE INTO THE EVE AND THEN DIMINISH SOME...THOUGH NOT
ENTIRELY...OVERNIGHT. EXPECT THE USUAL GUSTY ERRATIC WINDS AND
LIGHTNING CONCERNS WITH THE STORMS.

UPPER HIGH CENTER WILL HEAD OVER THE NEAR OR JUST SW OF THE BOOTHEEL
AS THE AFOREMENTIONED DISTURBANCE MOVES INTO THE GREAT PLAINS...
TURNING THE WINDS ALOFT TO MORE OF A NW TO SE FLOW. STILL ENOUGH
MOISTURE WILL REMAIN FOR SCATTERED MAINLY AFTN AND EVE SHOWERS AND
STORMS...MAINLY AGAIN WITH WETTING RAINS. THE FLOW ALOFT SHOULD DRAG
AT LEAST A FEW MORE STORMS INTO THE EASTERN PLAINS THAN HAS BEEN THE
CASE RECENTLY. SOME AFTN WEST TO SW BREEZES WILL BE NOTED ACROSS THE
NE AND EAST CENTRAL PLAINS THU...BUT MIN HUMIDITIES STAY WELL ABOVE
THE 15 PERCENT THRESHOLD SO CRITICAL CONDITIONS NOT EXPECTED.

FRIDAY SHOULD BRING LOWER CHANCES OF SHOWERS AND STORMS TO THE NW
THIRD OF THE STATE...STILL FAIRLY DECENT CHANCES ELSEWHERE. ANY WIND
SHIFT TO A MORE UPSLOPE FLOW ACROSS THE EAST IS STILL POSSIBLE...BUT
NOT A CERTAINTY AT THIS POINT...AND SHOULD NOT CREATE A MAJOR EAST
WIND EVENT IN THE RIO GRANDE VALLEY.

THE UPPER HIGH CENTER IS STILL EXPECTED TO DRIFT A LITTLE MORE TO
THE NE...MORE OR LESS OVER THE STATE...DEVELOPING A MARKED SW TO NE
ORIENTATION...LEADING TO AT LEAST A SLIGHT DOWNTURN IN STORM
NUMBERS...WETTING FOOTPRINTS AND COVERAGE...ESPEC ACROSS THE EAST
THIRD TO HALF OF THE NM. ANY FURTHER EASTWARD SHIFT IN THE HIGH
CENTER COULD INCREASE CHANCES FOR MORE WETTING RAIN COVERAGE. THIS
MAY HAPPEN EARLY TO MID NEXT WEEK...DEPENDING ON HOW DEEP AN
ENCROACHING WEST COAST TROUGH BECOMES.

HIGH TEMPERATURES THROUGH SAT NOT LIKELY TO BE TOO FAR FROM
AVERAGE...BUT THE WEST AND NORTH CENTRAL THU ARE MOST LIKELY TO BE
BELOW AVERAGE DUE TO INCREASED CLOUD COVER AND PRECIPITATION.  FOR
THE LATE WEEKEND MORE AREAS WILL BE NEAR TO A BIT ABOVE THE NORM
THAN BELOW. NO MAJOR DAY TO DAY MIN AND MAX HUMIDITY SWINGS ARE
EXPECTED...AT LEAST INTO THE WEEKEND. FORECAST VENT RATES MOSTLY
GOOD TO EXCELLENT THROUGH THU...WITH DIMINISHED RATES FRI
OVERALL...AND SOME AREAS OF FAIR TO POOR NW THIRD OR SO. SOME
IMPROVEMENT POSS BY EARLY TO MID WEEK. LOW TO MODERATE HAINES
ANTICIPATED THROUGH THE WEEKEND.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 26, 4:24 AM MST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT WED AUG 26 2015

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN BE ACTIVE OVER MUCH OF NEW
MEXICO TODAY...AND THERE WILL BE A TENDENCY FOR STORMS TO FAVOR
NORTH CENTRAL AND NORTHWESTERN NEW MEXICO. LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE WITH MINOR FLOODING IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN ACTIVE THROUGH THE NEXT
SEVERAL DAYS. STORMS WILL FILL INTO PORTIONS OF EASTERN NEW MEXICO
ON THURSDAY...BUT ACTIVITY SHOULD CONTINUE TO FAVOR WESTERN AND
CENTRAL NEW MEXICO. SOME STRONG STORMS WILL BE POSSIBLE IN THE
NORTHEASTERN QUADRANT OF NEW MEXICO ON THURSDAY WHERE SMALL
HAIL...GUSTY DOWNBURST WINDS...AND LOCALLY HEAVY DOWNPOURS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL...HAIL...OR GUSTY
WINDS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Aug 26, 5:08 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 PM MDT WED AUG 26 2015

NMZ501-270030-
NORTHWEST PLATEAU-
608 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 630 PM MDT...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHIPROCK...MOVING EAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHIPROCK.

&&

LAT...LON 3695 10852 3693 10850 3691 10849 3677 10846
      3675 10870 3688 10874 3697 10852
TIME...MOT...LOC 0008Z 264DEG 19KT 3685 10861

GUYER
Special weather statement, Aug 26, 6:05 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT WED AUG 26 2015

NMZ501-270130-
NORTHWEST PLATEAU-
705 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 730 PM MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FARMINGTON...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...BLOOMFIELD...FLORA VISTA AND NAPI HEADQUARTERS.

&&

LAT...LON 3679 10796 3678 10795 3677 10792 3659 10805
      3658 10815 3663 10822 3684 10817
TIME...MOT...LOC 0105Z 196DEG 15KT 3671 10809

GUYER
Special weather statement, Aug 26, 6:12 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
712 PM MDT WED AUG 26 2015

NMZ501-503-270145-
NORTHWEST PLATEAU-FAR NORTHWEST HIGHLANDS-
712 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 745 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FARMINGTON...MOVING NORTHEAST AT
10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA PLATA.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
GLADE RUN RECREATION AREA...THOMAS CANYON RECREATION AREA...AND
JACKSON LAKE WILDLIFE AREA.

&&

LAT...LON 3700 10810 3686 10801 3685 10801 3677 10830
      3683 10836 3692 10834 3700 10822
TIME...MOT...LOC 0112Z 247DEG 11KT 3687 10822

GUYER
Special weather statement, Aug 26, 6:37 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
737 PM MDT WED AUG 26 2015

NMZ501-270200-
NORTHWEST PLATEAU-
737 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JUAN COUNTY
UNTIL 800 PM MDT...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF NENAHNEZAD...OR 10 MILES
SOUTHEAST OF SHIPROCK...MOVING EAST NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRTLAND...UPPER FRUITLAND...FRUITLAND...OJO AMARILLO AND NENAHNEZAD.

&&

LAT...LON 3656 10864 3673 10871 3687 10833 3662 10823
TIME...MOT...LOC 0137Z 252DEG 19KT 3667 10859

44

The radar

The Albuquerque radar (KABX), 215 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
August 26, 6:40 PM MST to 6:50 PM MST
Where
San Juan County, Aztec
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
36.830, -108.000

Damaging winds caused multiple trees to fall over, landing on houses and power lines. This caused power outages for portions of Aztec, Flora Vista, and Crouch Mesa.

Flash Flood, San Juan

When
August 26, 6:50 PM MST to 8:50 PM MST
Where
San Juan County, 2.47 mi S of Aztec to 1.61 mi SSW of Flora Vista
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
36.794, -108.005

The Blanco Arroyo overflowed its banks and, combined with heavy rain across the area, led to significant flash flooding. Firefighters rescued a few individuals from the roofs of their homes, otherwise no major injuries or fatalities were reported. Several homes were reportedly shifted off their foundation and a propane tank at one of those homes was swept away in the flood waters. Multiple classrooms were damaged at three area schools, causing all schools to be closed on the 27th and one school, Lydia Rippey Elementary, to be closed on the 28th. The Aztec Municipal Golf Course at Hidden Valley was closed until further notice due to damages incurred from the flooding. A large rock slide closed Navajo Road 36 at mile marker 28, with other smaller road closures reported around Aztec. Measured rainfall in the area ranges from an inch to a little over an inch and a half.

Thunderstorm Wind, San Juan

When
August 26, 7:40 PM MST to 8:00 PM MST
Where
San Juan County, 1 mi S of Flora Vista
Measured
90 kt (104 mph) estimated gust
Property damage
$350,000
Reported by
Public
Coordinates
36.785, -108.080

Significant damage reported on a property near Flora Vista likely the result of intense microburst winds. The winds downed over 100 very large cottonwood trees, including a few that were completely uprooted. The tops of a few trees were completely snapped off, as well. Metal roofing on a barn was torn off and horizontally displaced about 20 yards on nearby power poles. The falling timber along with the wind itself caused damage to a barn roof, a pop up camper, a canoe, a trampoline, and a camper. Based on the EF-toolkit winds from this storm may have reached as high as 104 mph. No injuries or further damages resulted from the microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591215, 591213, 592926.